Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

How many knots have the same group?


Author: Jonathan Simon
Journal: Proc. Amer. Math. Soc. 80 (1980), 162-166
MSC: Primary 57M25
DOI: https://doi.org/10.1090/S0002-9939-1980-0574528-5
MathSciNet review: 574528
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let K be a knot in $ {S^3},G = {\pi _1}({S^3} - K),n = $ number of prime factors of $ K,\nu (G) = $ number of topologically different knot-complements with group G and $ \kappa (G) = $ number of distinct knot types with group G.

Theorem. If K is prime, then $ \nu (G) \leqslant 2$. If $ n \geqslant 2$, then $ \nu (G) = \kappa (G) \leqslant {2^{n - 1}}$. For each $ n \geqslant 2$, the bound $ {2^{n - 1}}$ is the best possible. For K prime, we still have the conjecture $ \nu (G) = \kappa (G) = 1$. If K is a cable-knot, then $ \kappa (G) \leqslant 2$.


References [Enhancements On Off] (What's this?)

  • [1] G. Burde and H. Zieschang, Eine Kennzeichnung der Torusknoten, Math. Ann. 167 (1966), 169-176. MR 0210113 (35:1008)
  • [2] C. D. Feustel, On the torus theorem and its applications, Trans. Amer. Math. Soc. 217 (1976), 1-43. MR 0394666 (52:15467)
  • [3] C. D. Feustel and W. Whitten, Groups and complements of knots, Canad. J. Math. 30 (1978), 1284-1295. MR 511562 (80b:57004)
  • [4] R. H. Fox, On the complementary domains of a certain pair of inequivalent knots, Nedrl. Akad. Wetensch. Proc. Ser. A 55 (1952), 37-40. MR 0048024 (13:966c)
  • [5] R. Kirby, Problems in low dimensional manifold theory, Proc. Sympos. Pure Math., vol. 32, part 2, Amer. Math. Soc., Providence, R. I., 1978, pp. 273-312. MR 520548 (80g:57002)
  • [6] H. Seifert, Topologie Dreidimensionaler Gefaserter Räume, Acta Math. 60 (1933), 147-238. MR 1555366
  • [7] -, Verschlingungsinvarianten, S.-B. Preuss. Akad. Wiss. 26 (1933), 811-828.
  • [8] J. Simon, On the problems of determining knots by their complements and knot complements by their groups, Proc. Amer. Math. Soc. 57 (1976), 140-142. MR 0402719 (53:6533)
  • [9] -, Roots and centralizers of peripheral elements in knot groups, Math. Ann. 222 (1976), 205-209. MR 0418079 (54:6123)
  • [10] W. Thurston, Proc. Conf. Topology of Manifolds (Univ. of Georgia, Athens, Georgia, August 1977) (to appear).
  • [11] F. Waldhausen, On irreducible 3-manifolds which are sufficiently large, Ann. of Math. (2) 87 (1968), 56-88. MR 0224099 (36:7146)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M25

Retrieve articles in all journals with MSC: 57M25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1980-0574528-5
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society